North Dakota, 2019

Hail and Damaging Winds in North Dakota, July 3, 2019

July 3, 2019 · NWS FGF · 13 events in 4 counties and zones

By the early evening of July 3rd, a stationary boundary set up from near Oakes, North Dakota, to near Bemidji, Minnesota. The boundary was mainly a wind shift line, with south winds to the south of the boundary, and north winds to the north of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of July 3rd, a stationary boundary set up from near Oakes, North Dakota, to near Bemidji, Minnesota. The boundary was mainly a wind shift line, with south winds to the south of the boundary, and north winds to the north of the boundary. Thunderstorms broke out along the boundary, and also to the north of the boundary. The storms were slow movers, tracking slowly to the east-northeast. These storms mainly produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 2:49 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 3, 2:49 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
349 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 347 PM CDT Wed Jul 3 2019

Afternoon surface observations show two areas of low level
convergence, worth noting for potential locations of evening
convective initiation. The first area of interest is along a weak
boundary extending southwest to northeast across the Devils Lake
basin, where cumulus congestus have begun to develop from Devils
Lake southwest toward Bowden. Despite a strongly sheared profile,
instability and lapse rates are fairly weak in this region,
diminishing severe weather threat. A second, more apparent area of
interest has develop along and south of a frontal boundary extending
from western NE to southeast ND and west central MN. GOES-16 1
minute visible data this afternoon show areas of orphan anvil
development in this region since mid day, but cells north of the
ND/SD border have struggled to maintain an updraft given the weaker
sheared but more strongly unstable, uncapped environment.
Orientation of westerly deep layer shear vectors slightly off of the
boundary would suggest that developing storms will not remain
discrete for long before merging into clusters. Expect tonight into
early Thursday to evolve similarly to Tuesday evening, in which
isolated strong to severe thunderstorms cannot be ruled out but
would need to overcome a conditional environment. CAMs indicate
severe weather from the evening activity would be most likely
from 4-8pm, before instability starts to wane diurnally.
Orientation of westerly deep layer shear vectors slightly off of
the boundary would suggest that developing storms will not remain
discrete for long before merging into clusters.

There is once again a signal for a shower/storm complex to develop
in the western Dakotas and progress east or northeast into the
forecast area. This is most likely to affect areas along and
(mostly) south of US Hwy 2 across east central to southeast ND late
tonight and northwest and west central MN late tonight into Thursday
morning. Main threats with the strongest cells embedded in this
storm complex would be damaging hail (up to quarter sized) and wind
gusts (up to 60 mph) but cannot rule out threat for localized heavy
rainfall given precipitable water values near 1.5 inches.

After showers and storms clear out early Thursday, Independence Day
looks to be quite pleasant, despite lingering potential for isolated
showers or storms during the afternoon and evening. Afternoon high
temperatures on Independence Day will reach the 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 347 PM CDT Wed Jul 3 2019

12Z Fri - 00Z Sun

Cold front is expected to exit the far southeast zones Fri morning.
Short wave forecast to move through Fri night and will produce
precip in the southern zones.

Sun - Wed

Split flow across North America with northern stream over central
Canada and southern stream over northern states. Long wave trough
over the West Coast will break down and shift east. Long wave ridge
over the Central and Southern Plains will retrograde over the Desert
Southwest and Intermountain West.

The ECMWF becomes a faster solution compared to the GFS over the
area by Mon. The two models are out of phase by Tue.

Next best chance for thunderstorms will be Sun night through Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 123 PM CDT Wed Jul 3 2019

Expect VFR conditions to persist through at least this evening.
Prevailing winds are light and variable, under 10 kts. This
evening, MVFR cigs are possible with isolated to scattered shower
and thunderstorm development near KFAR and KDVL. The strongest
storms could bring damaging hail and wind gusts and are most
likely south of the US Hwy 200 corridor (mainly affecting KFAR).
Greater coverage of showers and storms and potential for
widespread MVFR cigs is possible overnight, mainly along and south
of US Hwy 2 if/when a thunderstorm complex moves across the
region. Confidence in precise impacts and timing of storms
affecting the TAF sites is low.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...BP
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, Jul 3, 4:47 AM CST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
547 AM CDT Wed Jul 3 2019

MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-041100-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight. Severe
thunderstorms may develop this afternoon and evening across
southeast North Dakota and west central Minnesota mainly south of
Highway 200. Hail to 1.5 inches and winds to 60 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 3, 12:31 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
131 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     HAIL             4 NNE NEWFOLDEN         48.41N 96.30W
06/29/2019  E1.00 INCH       Marshall           MN   PUBLIC

            SOME DIME TO QUARTER SIZED HAIL, ALONG WITH STRONG WINDS
            AND VERY HEAVY RAINS.

1100 PM     HAIL             MIDDLE RIVER            48.44N 96.16W
06/29/2019  E0.88 INCH       MARSHALL           MN   PUBLIC

1135 PM     TSTM WND DMG     1 E GATZKE              48.42N 95.76W
06/29/2019                   Marshall           MN   PUBLIC

            SEVERAL LARGE POPLAR BRANCHES AND LIMBS BROKEN DOWN.
            BRIEF POWER OUTAGES.

1159 PM     HAIL             1 ENE GOODRIDGE         48.15N 95.78W
06/29/2019  E1.25 INCH       Pennington         MN   PUBLIC

1258 AM     HAIL             1 S SAUM                47.96N 94.68W
06/30/2019  E1.00 INCH       Beltrami           MN   PUBLIC

            A FEW LARGE 2 TO 4 INCH DIAMETER TREE BRANCHES BROKEN
            DOWN AS WELL.

0156 AM     TSTM WND DMG     12 NNE BEMIDJI          47.64N 94.78W
06/30/2019                   Beltrami           MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA OF MULTIPLE
            TREES SNAPPED BETWEEN TURTLE RIVER AND TENSTRIKE AREAS.
            TIME ESTIMATED BASED ON RADAR.

0210 AM     HAIL             4 N GONVICK             47.80N 95.51W
06/30/2019  E1.00 INCH       Clearwater         MN   PUBLIC

            CROPS SHOWED WIND AND HAIL DAMAGE ACROSS CENTRAL WINDSOR
            TOWNSHIP.

0235 AM     HAIL             2 WSW BEMIDJI           47.47N 94.92W
06/30/2019  E1.25 INCH       Beltrami           MN   PUBLIC

            LARGE HAIL MOVED ACROSS THE LAKE IRVING FROM 235 TO 245
            AM CDT.

0241 AM     HAIL             2 NE LAVINIA            47.54N 94.78W
06/30/2019  E0.75 INCH       Beltrami           MN   PUBLIC

0242 AM     HAIL             3 N SHEVLIN             47.57N 95.26W
06/30/2019  E1.00 INCH       Clearwater         MN   PUBLIC

0259 AM     HAIL             2 SE ROSBY              47.40N 94.78W
06/30/2019  E0.75 INCH       Hubbard            MN   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL AND GUSTY SUB SEVERE WINDS

0330 AM     TSTM WND DMG     3 S ROSBY               47.38N 94.81W
06/30/2019                   Hubbard            MN   PUBLIC

            REPORT AND PHOTO OF SNAPPED TREE POSTED VIA SOCIAL MEDIA.
            TIME ESTIMATED BASED ON RADAR.

0734 AM     HAIL             6 SSE PERHAM            46.52N 95.53W
06/30/2019  E0.88 INCH       Otter Tail         MN   PUBLIC

            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

0800 AM     HAIL             5 ENE NEW YORK MILLS    46.55N 95.28W
06/30/2019  E1.00 INCH       Otter Tail         MN   PUBLIC

            DIME TO QUARTER SIZED HAIL FROM SOUTHEAST HOMESTEAD
            TOWNSHIP INTO SOUTHWEST BLOWERS TOWNSHIP.

0809 AM     HAIL             7 ESE SEBEKA            46.59N 94.95W
06/30/2019  E1.00 INCH       Wadena             MN   PUBLIC

            PHOTOGRAPH AND CONFIRMATION OF HAIL SIZE VIA SOCIAL
            MEDIA.

0810 AM     HAIL             3 NE DEER CREEK         46.42N 95.28W
06/30/2019  E1.25 INCH       Otter Tail         MN   LAW ENFORCEMENT

            HAIL COVERED A STRETCH OF CR29 BETWEEN DEER CREEK AND
            WADENA.

0900 AM     HAIL             6 W HOFFMAN             45.83N 95.91W
06/30/2019  E1.00 INCH       Grant              MN   TRAINED SPOTTER

            LARGE HAIL FELL FOR A COUPLE OF MINUTES IN VERY HEAVY
            RAIN. HAIL WAS PRETTY SOFT.

&&

GGUST
Special weather statement, Jul 3, 4:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Wed Jul 3 2019

NDZ014-015-024-026-032315-
Nelson ND-Eddy ND-Benson ND-Ramsey ND-
541 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
NORTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND EASTERN EDDY COUNTIES
UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Warwick, or 23 miles south of Devils Lake, moving
northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tokio around 600 PM CDT.
  Warwick around 605 PM CDT.
  Hamar around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Stump Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.

LAT...LON 4762 9892 4780 9909 4815 9839 4787 9812
TIME...MOT...LOC 2241Z 238DEG 24KT 4777 9889

NC
Special weather statement, Jul 3, 5:11 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
611 PM CDT Wed Jul 3 2019

NDZ014-024-026-028-032345-
Griggs ND-Nelson ND-Eddy ND-Benson ND-
611 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTHERN
NELSON...NORTHWESTERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL 645 PM
CDT...

At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartlett to 10 miles northwest of McHenry.
Movement was east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Mose and Red Willow Lake around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Stump Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.

LAT...LON 4792 9856 4792 9853 4795 9852 4802 9845
      4802 9842 4804 9842 4798 9788 4792 9788
      4752 9831 4768 9881
TIME...MOT...LOC 2311Z 287DEG 16KT 4796 9841 4769 9873

NC

The radar

The Fargo/Grand Forks radar (KMVX), 70 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 3, 5:45 PM CST to 5:50 PM CST
Where
Nelson County, 0.69 mi N of Mc Ville Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.790, -98.180

A squall moved through central Hamlin Township and knocked down several large branches in shelterbelts. Some lodging of crops also occurred.

Hail, Barnes

When
July 3, 5:57 PM CST to 5:58 PM CST
Where
Barnes County, 1.68 mi NW of Kathryn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.750, -97.790

Hail, Nelson

When
July 3, 6:10 PM CST
Where
Nelson County, 2.8 mi S of Kloten
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.680, -98.070

Hail, Barnes

When
July 3, 6:15 PM CST
Where
Barnes County, 1.68 mi SW of Lucca
Measured
1 in hail
Reported by
Social Media
Coordinates
46.680, -97.820

Hail, Nelson

When
July 3, 6:19 PM CST
Where
Nelson County, 0.47 mi W of Aneta
Measured
1.25 in hail
Reported by
Public
Coordinates
47.680, -97.990

The hail was mainly quarter sized, but there were some a little larger.

Thunderstorm Wind, Cass

When
July 3, 6:50 PM CST
Where
Cass County, 2.76 mi N of Leonard
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.690, -97.250

A one to 1.5 mile swath of corn was shredded by wind driven hail. Several large branches were also blown down.

Hail, Cass

When
July 3, 7:25 PM CST
Where
Cass County, 1.46 mi NNW of Casselton
Measured
1 in hail
Reported by
Social Media
Coordinates
46.920, -97.210

Dime to quarter sized hail fell.

Hail, Cass

When
July 3, 7:50 PM CST
Where
Cass County, 4.71 mi W of Argusville
Measured
1 in hail
Reported by
Social Media
Coordinates
47.050, -97.030

Strong winds and hail were reported.

Thunderstorm Wind, Cass

When
July 3, 8:05 PM CST
Where
Cass County, Hickson
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.670, -96.800

A rotten tree was blown over.

Hail, Cass

When
July 3, 8:15 PM CST
Where
Cass County, 3.14 mi ESE of Gardner
Measured
1.75 in hail
Reported by
Public
Coordinates
47.130, -96.910

The hail fell in northwest Wiser Township.

Thunderstorm Wind, Sargent

When
July 3, 8:35 PM CST
Where
Sargent County, 3.16 mi SE of Crete
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.170, -97.920

Numerous tree branches were blown down.

Thunderstorm Wind, Sargent

When
July 3, 9:15 PM CST
Where
Sargent County, 5.61 mi N of Havana
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.030, -97.640

Wind driven hail damaged corn crops.

Thunderstorm Wind, Sargent

When
July 3, 9:35 PM CST
Where
Sargent County, 1.44 mi E of Rutland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.050, -97.470

Several small trees were blown down. Pea size hail was also reported with 2 to 4 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829104, 829105, 829107, 829108, 829110, 829113, 829114, 829116, 829118, 829121, 829122, 829124, 829125.